I’ve endured depression, anxiety, headaches, memory loss, insomnia, blurred vision, and impotence since I was 19.
It sucks to be a teenager losing your hair. You start to notice your friends’ eyes darting up to your hairline. You become the butt of jokes. You feel marked out as if the gene gods have tagged you as defective and old before your time.
By 2016, the World Health Organization had recorded that 59 men had killed themselves because of the side effects of finasteride, an anti-baldness drug. The drug doesn’t kill directly, but the profound physical and psychological damage it can cause makes it difficult for people to live a normal life. I know this because I am one of them.
In 2012, when I was 19 years old, I took finasteride in the form of Propecia tablets: one a day for just 21 days. I got them from The Belgravia Centre in London, a hair-loss clinic that advertises its services vociferously across the city’s public transport. I remember feeling uneasy and a little skeptical about relying on a drug, possibly for the rest of my life, for a nonmedical issue. But I thought that I could stop my hair from falling out, perhaps regrow some that I had lost, and have a good head of hair in adulthood.
The symptoms started almost as soon I started taking Propecia. I noticed a dull, persistent headache. I became anxious, depressive, and my sleep was nonexistent. My penis totally changed in character and just wasn’t the same; touching it was like touching my elbow or some other less sensitive body part, and erections weren’t real erections anymore, if they happened at all.
I quit the drug three weeks later when I realized the symptoms weren’t shifting. But even after I stopped taking the pills, I still had the arsenal of debilitating cognitive, mental, physical, and sexual side effects, most of which weren’t on the label and nearly all of which weren’t thought to be permanent—and of all of which were. Needless to say, I hadn’t been taking it long enough to notice any difference in my hair.
When I was buying the drug at The Belgravia Centre in 2012, I remember my clinician reassuring me about the side effects and dismissing stories of lasting adverse reactions. I was left with the impression that claims of long-term sexual issues stemming from Propecia were a myth.
Six years later, I still have all the same symptoms.